Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Birmingham, AL

March 19, 2003Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 4:58 PM CST for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 4:58 PM CST (22:58 UTC)
Expired
Mar 19, 2003, 5:30 PM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 1:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
730 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KBMX 192258
SVRBHM
ALC081-192330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 530 PM CST

* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SMITHS...MOVING NORTH AROUND 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN LEE COUNTY.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3248 8514 3255 8523 3265 8510 3253 8499
          3253 8505 3249 8506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:51 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 19, 1:51 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
151 PM CST WED MAR 19 2003

THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE.

WATER VAPOR TELLS THE STORY.  DRY PUNCH NOSING MORE NORTHWARD
TOWARDS THE GREAT LAKES.  VERY EVIDENT DRY-LINE CUTTING FROM NORTH
TO SOUTH THROUGH ALABAMA.  EVERYTHING IS FIRING ALONG THIS LINE...
AND WILL CONTINUE TOO  THIS LINE IS EXPECTED TO MAKE A VERY SLOW
PROGRESSION EASTWARD...AND THEN STALL.  THE BAD NEWS IS THIS LINE
WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE
EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING.  NO REASON TO GO
AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS.
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING.

BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE.

BHM BB 057/079 053/072 046/068 2220
MGM BB 062/082 055/076 049/072 4440

.BHM...NONE.

JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 4 hours 13 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT.  HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 19, 3:38 PM CST, 1 hour 20 minutes before
ALZ045-047-192215-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CST WED MAR 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON AND LEE COUNTIES UNTIL
415 PM CST...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NOTASULGA...MOVING NORTHEAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NOTASULGA...
LOACHAPOKA...AUBURN AND OPELIKA THROUGH 415 PM CST.

LAT...LON 3247 8562 3259 8576 3260 8569 3266 8570
          3273 8561 3271 8529
Local storm report, Mar 19, 3:45 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 PM    RAINBOW CITY              AL   0.75 IN HAIL
03/19/03   ETOWAH                         REPORTED BY ETOWAH COUNTY
                                          EMA.

0150 PM    TAPER                     AL   0.50 IN HAIL
03/19/03   ETOWAH                         REPORTED BY ETOWAH COUNTY
                                          EMA.

0220 PM    SAND ROCK                 AL   0.50 IN HAIL
03/19/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY EMA.

0224 PM    SAND ROCK                 AL   1.75 IN HAIL
03/19/03   CHEROKEE                       REPORTED BY DE KALB
                                          COUNTY EMA.

0234 PM    SAND ROCK                 AL   TORNADO
03/19/03   CHEROKEE                       POSSIBLE TOUCHDOWN NEAR
                                          SAND ROCK ON HWY 273.
                                          REPORTED BY WEIS RADIO.

0235 PM    PELL CITY                 AL   0.25 IN HAIL
03/19/03   ST. CLAIR                      ON HWY 231 AND 5 MILES S
                                          OF INTERSTATE 20.
                                          REPORTED BY A HAM
                                          OPERATOR.

0240 PM    BROOMTOWM                 AL   1.00 IN HAIL
03/19/03   CHEROKEE                       REPORTED BY WEIS RADIO.

0254 PM    LINCOLN                   AL   0.75 IN HAIL
03/19/03   TALLADEGA                      REPORTED BY THE LINCOLN
                                          POLICE DEPARTMENT.

0300 PM    JACKSONS GAP              AL   0.25 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0304 PM    JACKSONS GAP              AL   0.88 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0307 PM    OHATCHEE                  AL   1.00 IN HAIL
03/19/03   CALHOUN                        PUBLIC REPORT.

0310 PM    TALLADEGA SPEEDWAY        AL   1.75 IN HAIL
03/19/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0315 PM    TALLADEGA                 AL   0.88 IN HAIL
03/19/03   TALLADEGA                      ON INTERSTATE 20 AT MILE
                                          MARKER 172.  PUBLIC
                                          REPORT.
Special weather statement, Mar 19, 4:17 PM CST, 41 minutes before
ALZ048-192315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST WED MAR 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 515 PM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALONG WITH PEA SIZE HAIL.

AT 417 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 23 MILES SOUTH OF LADONIA...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LADONIA...PHENIX CITY
AND BIBB CITY THROUGH 515 PM CST.

LAT...LON 3208 8517 3216 8527 3216 8535 3247 8516
          3248 8506 3252 8505 3252 8499 3237 8497
          3235 8501 3230 8499
Local storm report, Mar 19, 4:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    GOLDVILLE                 AL   FUNNEL CLOUD
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0329 PM    NEW SITE                  AL   0.75 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0330 PM    WELLBORN                  AL   1.75 IN HAIL
03/19/03   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0330 PM    ANNISTON                  AL   0.75 IN HAIL
03/19/03   CALHOUN                        PUBLIC REPORT.

0330 PM    ANNISTON                  AL   FUNNEL CLOUD
03/19/03   CALHOUN                        REPORTED BY HAM RADIO
                                          OPERATOR AND TRAINED
                                          STORM SPOTTER.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:55 PM CSTSevere Thunderstorm WarningBMXShelby50 min
Mar 18, 11:25 PM CSTSevere Thunderstorm WarningBMXJefferson65 min
Mar 19, 9:06 AM CSTTornado WarningBMXBlount24 min
Mar 19, 11:24 AM CSTSevere Thunderstorm WarningBMXSt. Clair51 min
Mar 19, 12:42 PM CSTTornado WarningBMXEtowah48 min
Mar 19, 1:26 PM CSTTornado WarningBMXEtowah49 min
Mar 19, 1:58 PM CSTTornado WarningBMXCherokee47 min
Mar 19, 2:29 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega31 min
Mar 19, 2:38 PM CSTTornado WarningBMXCherokee22 min
Mar 19, 2:57 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega48 min
Mar 19, 3:01 PM CSTSevere Thunderstorm WarningBMXTallapoosa44 min
Mar 19, 3:09 PM CSTSevere Thunderstorm WarningBMXCherokee51 min
Mar 19, 3:17 PM CSTTornado WarningBMXTallapoosa28 min
Mar 19, 3:32 PM CSTTornado WarningBMXCalhoun43 min
Mar 19, 3:38 PM CSTTornado WarningBMXCherokee37 min
Mar 19, 3:40 PM CSTTornado WarningBMXTallapoosa35 min
Mar 19, 3:46 PM CSTSevere Thunderstorm WarningBMXTalladega29 min
Mar 19, 3:49 PM CSTTornado WarningBMXCleburne41 min
Mar 19, 3:58 PM CSTSevere Thunderstorm WarningBMXBarbour47 min
Mar 19, 3:58 PM CSTTornado WarningBMXChambers62 min
Mar 19, 4:09 PM CSTSevere Thunderstorm WarningBMXRandolph51 min
Mar 19, 4:26 PM CSTSevere Thunderstorm WarningBMXRussell49 min
Mar 19, 4:30 PM CSTTornado WarningBMXCleburne30 min
Mar 19, 4:40 PM CSTTornado WarningBMXRandolph50 min
Mar 19, 4:55 PM CSTTornado WarningBMXRussell35 min
Mar 19, 5:26 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 19, 5:37 PM CSTSevere Thunderstorm WarningBMXChambers38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.